Illinois, 2019

Tornado and Damaging Winds in Illinois, May 22, 2019

May 22, 2019 · NWS DVN · 3 events in 1 county or zone

Showers and thunderstorms developed across northeast Missouri, west central Illinois, and extreme southeast Iowa between 4 and 11 PM, Wednesday, May 22. Storms quickly intensified after 6 PM, with many severe thunderstorm and tornado warnings issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms developed across northeast Missouri, west central Illinois, and extreme southeast Iowa between 4 and 11 PM, Wednesday, May 22. Storms quickly intensified after 6 PM, with many severe thunderstorm and tornado warnings issued. An EF-1 tornado was surveyed in Hancock county IL with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 6:49 PM CST, 28 minutes earlier.

Area forecast discussion, May 22, 6:49 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
749 PM CDT Wed May 22 2019

.UPDATE...
Issued at 744 PM CDT Wed May 22 2019

I have been updating pops to increase to categorical pops in the
southeastern counties, while maintaining a sharp gradient from
chance to a dry forecast, along a line from Iowa City to Galena.
The DVN 88D is down, but we are using a combination of MRMS radar
data, and ILX and STL radars. These radars are nearly as close to
the activity occurring in west central Illinois as the DVN radar
is. Thus, we would normal rely on these adjacent radars for
interrogation of storms anyhow. For, now, our far south has the
highest risk for severe and possible flash flooding. Right turning
storms will have a tornado risk given the strong shear. Through
the current time, storms have been held back by weak mid level
instability, and partial capping, but with the LLJ increase this
next hour, coverage and intensity should pick up. The first
warning has just been issued for this area now, and more may
follow.

ERVIN

&&

.SYNOPSIS...
Issued at 349 PM CDT Wed May 22 2019

19z analysis shows a 998 mb low over west central MN, with a
weak cool front through central IA. Perhaps a weak triple point
near the IA/MO border with a pseudo warm front draped ESE to
north of St Louis denoted by leading edge of better low level
moisture (dew points in the 60s). GOES visible satellite shows
some ACCAS building into our southern counties attendant to
elevated warm, moist advection. 19z DVN RAOB shows capping
inversion just above 850 mb, with environment characterized by
anomalously high deep layer shear and low CAPE. Monitoring
ACCAS field for initial development of storms this evening with
the risk for Supercells and full range of hazards.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 349 PM CDT Wed May 22 2019

Monitoring satellite and ob trends for convective development.
Given pronounced capping inversion on 19z DVN RAOB the convection
may hold off until early evening awaiting the strengthening LLJ
and cooling aloft. Continued heating/moistening next few hours
will build CAPE and with anomalously high deep layer shear promote
a favorable thermodynamic and kinematic environment for
supercells capable of the full range of hazards. Main threat area
appears to be southeast of Quad Cities and from 6PM to 11PM.
Convection should push east by late evening if not earlier with
weak cold frontal passage.

On Thursday, high pressure will build in providing a beautiful
day. This will bring lighter winds, and slightly cooler highs
albeit still near normal and mostly in the mid 70s.

Thursday night, the front stalling near I-70 corridor will begin
to return northward overnight as a warm front. Strong theta-e
advection will bring an increase in shower and storm chances
by late evening and overnight. Greatest coverage and heaviest
rains appear to be initially focused through central IA with the
terminus of LLJ but may build into northern areas late with
weakening and veering.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 349 PM CDT Wed May 22 2019

The main forecast concern continues to be chances of precipitation
through the period. Models are in good overall agreement
with a persistent southwesterly flow aloft will continue through the
long term period. This will place eastern Iowa, northwest Illinois,
and far northeast Missouri along the main storm track where we have
been for the past week. This will result in several strong storm
systems ejecting out of the base of a trough in the Southwestern US.

The first of these systems will arrive on Friday. A warm front is
forecast to lift across the area during the day on Friday and be
along the Wisconsin and Illinois border by Friday evening.
Models indicate building CAPE across the area south of the warm
front along with very fast 0 to 6 km shear of 30 to 40 knots across
the area. For this reason the Storm Prediction Center has most of
the area under a slight risk for severe thunderstorms on friday.
There will also be precipitable water ranging from 1.5 to 1.75
inches across the area which is why most of the area is under a
marginal risk of excessive rainfall.

The instability and increasing deep layer shear linger into Saturday
ahead of a cold front that will move across the area. High
precipitable water will linger across the area ahead of the front
so heavy rain may be a risk on Saturday as well.

Systems will continue to move across the area every 24 hours through
mid week with periods of dry weather as fast moving high pressure
moves across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 618 PM CDT Wed May 22 2019

Thunderstorms are expected to continue to form in far southeast
Iowa, and western Illinois through 06Z tonight. This should
remain southeast of both the CID and DBQ airports, but may impact
MLI through 04Z, and BRL through 06Z. Conditions in storms will
see generally higher than normal cloud bases, but will still have
gusty winds, IFR visibility, and possibly hail. These storms
should push completely southeast of the area by early Thursday
morning. After they move out, a return to VFR weather is expected,
with generally light west winds.

&&

.HYDROLOGY...
Issued at 1132 AM CDT Wed May 22 2019

River forecasts currently contain 24 hours of forecast rainfall. We
have high confidence that the Mississippi River will be going up
again as rain that has fallen upstream in previous days is routed
down the river. Rain is forecast to fall east of a line from
Centerville to Cedar Rapids to Dubuque. The heaviest rain is
forecast to fall along and east of the Mississippi River with
over an inch possible from far northeast Missouri into adjacent
areas of west central Illinois

The flood warnings for the La Moine River at Colmar, and the Iowa
River at Marengo were upgraded to go to their moderate flood stages
with rain that fell upstream of those locations last night and
forecast rainfall.

A flood watch remains in effect for the Wapsipinicon River at
DeWitt 4S. The flood watch for the Des Moines River at St.
Francisville has been upgraded to a warning as confidence in
reaching flood stage has increased.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Cousins
AVIATION...Ervin
HYDROLOGY...Cousins
Hazardous weather outlook, May 22, 11:16 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1216 PM CDT Wed May 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1216 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will develop after 4 PM and continue tonight. Severe
thunderstorms will be possible late this afternoon through the
evening.  Supercell thunderstorms capable of large hail, damaging
winds and tornadoes are the main threats.  Heavy rainfall and
isolated flash flooding is also possible. Severe thunderstorms are
possible across the entire area, however the best chance for these
storms looks to be east of a line from Ottumwa, IA to Sterling, IL.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a daily chance of thunderstorms from Thursday through
Tuesday. The stronger storms will be capable of producing locally
heavy rainfall.

For Thursday the Storm Prediction Center has a marginal risk of
severe storms across parts of southeast Iowa, west central
Illinois and northeast Missouri. If severe storms develop, they
would be at night. Damaging winds and large hail would be the
primary risks.

For Friday there is a slight risk of severe storms for the entire
area. If severe storms develop, damaging winds and large hail
would be the primary risks.

For Saturday there may be a risk of severe storms south of
Interstate 80. Beyond Saturday it is too early to determine any
severe risk.

Flooding will continue along area rivers. Please see the latest
Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and amateur radio activation will likely be
needed after 5 PM today.

In the hours before

Local storm report, May 22, 4:04 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND DMG 2 NNE CREDIT ISLAND     41.52N 90.60W
05/21/2019                   SCOTT              IA   BROADCAST MEDIA

            *** 1 INJ ***
            MEDIA REPORT OF A TREE DOWN ON A HOME. A
            WOMAN REPORTEDLY SUFFERED MINOR INJURIES.
            TIME ESTIMATED.

&&

RP KINNEY
Local storm report, May 22, 6:54 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             KEOKUK                  40.41N 91.40W
05/22/2019  E1.00 INCH       LEE                IA   PUBLIC

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Hancock

When
May 22, 7:17 PM CST to 7:18 PM CST
Where
Hancock County, 3.61 mi N of Sutter to 3.9 mi NNE of Sutter
Rating
EF1
Path length
0.53 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.332, -91.322

A brief EF-1 tornado hit a farmstead west of Basco in Hancock County Illinois during the evening of May 22nd. A barn was completely destroyed and a large tree was uprooted. The tornado continued for about a half mile before snapping a power pole and then lifting. The tornado was embedded in a larger swath of straight line winds, also estimated around 100 mph, that snapped trees and power poles and damaged outbuildings.

Thunderstorm Wind, Hancock

When
May 22, 7:17 PM CST to 7:18 PM CST
Where
Hancock County, 3.53 mi N of Sutter
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.331, -91.322

Hardwood trees uprooted south of tornado track.

Thunderstorm Wind, Hancock

When
May 22, 7:22 PM CST
Where
Hancock County, 0.53 mi E of Basco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -91.190

Power lines reported blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825650, 825652, 825651.